Ketamine is among the most widely used anesthetics in the world. When used in the clinical setting, ketamine is very safe. Ketamine overdoses are uncommon and are rarely associated with long-term negative consequences. Recreationally used ketamine, on the other hand, can be incredibly dangerous and ketamine toxicity is associated with adverse health effects including cardiovascular, neurological, urogenital, abdominal and psychiatric symptoms.
Ketamine is a derivative of the recreational drug phencyclidine (PCP) and, although it is only about one-tenth as potent as PCP, high doses of ketamine are associated with hallucinations, psychosis and profound sedation that can cause respiratory depression, coma, and even death. Recreational ketamine is often snorted through the nose, injected into muscles or veins, smoked or ingested orally in pill form or dissolved in a liquid.
Ketamine Overdose Symptoms
Ketamine overdose symptoms are dose-dependent. Low doses of ketamine are generally associated with states of euphoria and dissociative effects, while high doses often lead to hallucinations, profound sedation, and immobility.
Symptoms of a ketamine overdose include:
- Respiratory depression (shallow or irregular breathing)
- Nausea and vomiting
- Excessive salivation
- Trismus (lockjaw)
- Diminished pain perception
- Nystagmus (lateral, horizontal or rotary eye movements)
- Slurred speech
- Muscle rigidity
- Profound sedation
Among the most dangerous signs of a ketamine overdose is respiratory depression, which is a state where inhibition of normal brain activity in the area that controls breathing causes dangerously slow and irregular breathing. The consequences of respiratory depression can include unconsciousness and coma. Irreversible brain damage or death are potential outcomes associated with ketamine-induced respiratory depression. A ketamine overdose is a true medical emergency and without medical intervention can be fatal.
Causes Of Ketamine Overdose
In recent years, ketamine has become a popular “club drug” and the most common cause of a ketamine overdose is recreational use with the intent to experience the euphoric high and altered states of consciousness that are associated with large doses. Alarmingly, ketamine has been used as a date rape drug due to its anesthetic, amnesic and dissociative properties.
Physiologically, ketamine inhibits the activity of several signaling networks in the brain that coordinate to regulate normal homeostatic functions including breathing, heart rate, metabolism, and cognitive functions. Although fatal ketamine overdoses in the absence of other drugs or alcohol are very uncommon, the risk is substantially increased when ketamine is co-used with other substances, including alcohol.
It is difficult to identify a specific lethal ketamine dose in humans. Several factors contribute to how someone will react to a particular ketamine dose, including weight, metabolism, physical and psychological health, genetics, whether or not they have been exposed to ketamine in the past and whether or not other drugs or alcohol are being used simultaneously or concurrently.
A very general estimate of a lethal ketamine dose in humans is estimated to be 600 mg/kg, which translates to 4.2 grams of ketamine for a 155-pound person. For reference, standard anesthetic doses in a clinical setting are typically well below 10 mg. It is important to note that this lethal dose estimate is for ketamine in the absence of other drugs — alcohol and other drugs of abuse substantially increase the likelihood of a ketamine-related overdose.
Pathophysiologically, ketamine has numerous diverse functions that often have opposing effects. For example, high doses of ketamine cause respiratory and cardiac depression but ketamine also stimulates the sympathetic (“fight-or-flight”) nervous system, which results in increased respiratory and heart rate. These opposing effects may limit the lethality of ketamine overdoses in the absence of other drugs.
The combination of ketamine with other drugs, particularly drugs that have a depressing effect on the central nervous system (CNS), substantially increases the likelihood that someone will experience a ketamine-related overdose. When CNS depressants are used in conjunction with ketamine, they act synergistically on the CNS, meaning that they have a greater effect than would be expected based on the effects of the drugs taken without any other drugs. This effect can lead to potentially lethal respiratory depression.
CNS depressants that are commonly used in conjunction with ketamine include:
- Prescription opioids
CNS stimulants like cocaine, ecstasy, and methamphetamine are also commonly abused in conjunction with ketamine. Although the data on the dangers of ketamine interactions with CNS stimulants of abuse is less clear, animal studies have shown that when ketamine is administered in conjunction with methamphetamine or cocaine, the lethality is significantly increased when compared to ketamine, methamphetamine or cocaine administration alone.
Ketamine Overdose Deaths
Deaths attributed to ketamine in the absence of other drugs of abuse are uncommon. The risk of ketamine-related overdose deaths comes when ketamine is co-abused with other drugs or alcohol.
Ketamine Overdose Treatment
In most instances of ketamine overdose, supportive care is sufficient. The dose and route of administration will affect the length of acute overdose effects, which may last anywhere from 15 minutes to several hours. Generally, when someone is thought to have been exposed to ketamine they should be observed by medical professionals for at least six hours to ensure that potentially dangerous complications can be properly addressed should they arise.
Large doses of ketamine that were consumed with other drugs may be treated with activated charcoal. However, there are no FDA-approved medications that are able to manage a ketamine overdose.
When someone is experiencing ketamine-induced agitation or psychosis, benzodiazepines (often lorazepam or diazepam) may help to manage the immediate symptoms. Benzodiazepines can also mitigate the psychomimetic effects (delusions and/or delirium), hypertension, hyperthermia, and seizures that may be caused by high ketamine doses.
Benzodiazepines should only be administered by medical professionals in a clinical setting. Because they are CNS depressants, they can increase the risk of ketamine-induced respiratory depression and death.
Ketamine Overdose Prevention
It goes without saying that the most effective way to prevent a ketamine overdose is to not misuse or abuse ketamine. Infrequent, low doses of ketamine are generally well-tolerated and do not pose a substantial risk as long as other drugs are not co-used. However, even low doses of ketamine that are taken regularly have been associated with long-term consequences that negatively impact physical and mental health. Ketamine that is taken with other drugs substantially increases the risk of overdose.
If you or someone you know is faced with a ketamine use disorder, The Recovery Village Ridgefield can help. Our experts understand addiction and can help you get on the road to recovery. Call us today to learn about our comprehensive rehab programs.
World Health Organization. “Fact file on ketamine.” March 2016. Accessed October 9, 2019.
Warner, Lindsay L; Smischney, Nathan. “Special K with No License to Kill: Accidental Ketamine Overdose on Induction of General Anesthesia.” The American Journal of Case Reports, January 2018. Accessed October 9, 2019.
Orhurhu, Vwaire J.; Claus, Lauren E.; Cohen, Steven P. “Ketamine Toxicity.” NCBI StatPearls, April 2019. Accessed October 9, 2019.
Li, Linda; Vlisides, Phillip E. “Ketamine: 50 Years of Modulating the Mind.” Frontiers in Human Neuroscience, November 2016. Accessed October 9, 2019.
Center for Substance Abuse Research. “Ketamine.” University of Maryland, October 2013. Accessed October 9, 2019.
Hayase, Tamaki; Yamamoto, Yoshiko; Yamamoto, Keiichi. “Behavioral effects of ketamine and toxic interactions with psychostimulants.” BMC Neuroscience, March 2006. Accessed October 9, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.